Georgia, 2012

Damaging Wind in Georgia, July 10, 2012

July 10, 2012 · NWS TAE · 1 event in 1 county or zone

An isolated thunderstorm produced a downburst over rural eastern Berrien county, causing several trees to fall, including one tree on a trailer. No other severe weather was reported anywhere in southwest or south central Georgia on this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated thunderstorm produced a downburst over rural eastern Berrien county, causing several trees to fall, including one tree on a trailer. No other severe weather was reported anywhere in southwest or south central Georgia on this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 10, 1:44 PM EST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 10, 1:44 PM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
244 PM EDT Tue Jul 10 2012

.NEAR TERM /through Tonight/...
A sizable cluster of thunderstorms is moving in from the the west
this afternoon. Sea breeze convection is also quite developed just
inland from the coastline...mainly west of TLH. Expect that the
sea breeze convection will continue the march inland this
afternoon and eventually wane as is typical. The meteorological
wildcard is the cluster of storms from the west. This activity is
also expected to die off this evening. However, not before
affecting western zones in the FL panhandle and SE Alabama. PoPs
have been increased into the tonight period as a result. Only
small tweaks were made to the forecast in other areas.

&&

.SHORT TERM [Wednesday Through Thursday Night]...

Convective coverage will continue the trend of recent days and
increase over the next couple, especially across our eastern zones.
The broad diffuse upper trough to our west will continue to enhance
convection on its southern and eastern periphery as it remains
nearly stationary. Water vapor imagery indicates a vort center over
the southeast Gulf of Mexico just northwest of the western tip of
Cuba. This feature has also been generating quite a bit of
convection. The surface reflection is a weak trough extending from
the Yucatan northeast to the southwest coast of FL. Most of the
models bring this feature northwestward as the open wave it
currently is. The NAM develops the system into a deepening low and
then brings it to the coast near Mobile on Friday. This is an
outlier solution, and considering this model's tendencies with
developing tropical features, it will be discounted. Nevertheless,
the trough will bring increasing moisture into the region. Low to
mid level flow will be out of the south-southeast (local sea breeze
regime type 6). This is a high PoP regime. Everything therefore
points to a wet forecast. PoPs on Wednesday will be in the likely
range across our FL zones and 50 to the north. Add about 10 percent
on Thursday. The abundant clouds and numerous showers will keep
temps a bit cooler than recent days with highs generally in the
lower 90s. Lows will be in the lower 70s. Both these numbers are
very near climo.

&&

.LONG TERM [Friday through next Tuesday]...
An unsettled period is expected with southeasterly flow keeping a
moist and unstable airmass in place through early next week. PoPs
are expected to range between 40 and 60 percent through the period
(climo for this time of year is near 50 percent) with mainly
diurnal convection over land and nocturnal convection offshore.
Near seasonal temperatures are expected with highs in the low to
mid 90s and lows in the low to mid 70s.

&&

.AVIATION [starting 18Z Tuesday]...
Mainly VFR conditions expected. Sea breeze convective activity
will cause some concerns for aviation interests this afternoon.
This is especially true for location west of a line from from ABY
to TLH. Some of these storms can be intense with strong wind
gusts. Activity is expected to subside later tonight and shift
offshore with the land breeze. Expect another round of showers
and thunderstorms tomorrow as well.

&&

.MARINE...
Winds and seas are forecast to remain low for the next several days.
Winds will transition to primarily a southeast direction as a trough
of low pressure lifts northwestward from the southeast Gulf of
Mexico into the central Gulf. After this trough crosses the coast, a
ridge of high pressure north of the area will once again become the
dominant feature, keeping winds out of the southeast.

&&

.FIRE WEATHER...
Red flag conditions are not expected for the next several days with
moist onshore flow continuing through the week and into the
weekend.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
MARINE...None.

&&

NEAR TERM...Lericos
SHORT TERM...Wool
LONG TERM...Camp
AVIATION...Lericos
MARINE...Wool/Van Dyke
FIRE WEATHER...Wool
Hazardous weather outlook, Jul 10, 2:59 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 AM EDT TUE JUL 10 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
359 AM EDT TUE JUL 10 2012 /259 AM CDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...ESPECIALLY ACROSS THE EASTERN FLORIDA PANHANDLE.
RELATIVELY WARM...DRY AIR ALOFT...AS WELL AS LIGHT WINDS
ALOFT...WILL LIMIT THE THREAT OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE THROUGH THE
WEEKEND. WIDESPREAD OR ORGANIZED SEVERE STORMS ARE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 10, 6:20 PM EST
Where
Berrien County, 5 mi E of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
31.200, -83.165

Several trees were blown down by downburst winds about 5 miles east of Nashville. A few of the trees were large, and one tree fell on a mobile home and destroyed it. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382105.